Winter Storm, Yoakum
- When
- January 9, 10:00 PM CST to January 10, 3:00 PM CST
- Where
- Yoakum forecast zone
- Reported by
- COOP Observer
- Coordinates
- 33.173, -102.828 (the zone’s center; the record gives no point)
A major winter storm impacted the South Plains, Rolling Plains, and extreme southern Texas Panhandle from late on the 9th through the 10th. A strong upper level low pressure system moved to the southeast across the Intermountain West on the 9th emerging in New Mexico late in the evening.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A major winter storm impacted the South Plains, Rolling Plains, and extreme southern Texas Panhandle from late on the 9th through the 10th. A strong upper level low pressure system moved to the southeast across the Intermountain West on the 9th emerging in New Mexico late in the evening. The system then tracked into southeastern New Mexico and eastward on the 10th. Snow began late on the 9th in the western South Plains and spread eastward early on the 10th. As the upper level system moved away from the area late on the 10th, lingering light snow continued into late in the afternoon tapering off from west to east. The largest swath of heavy snow fell across the southwestern South Plains. This storm system brought a larger swath of heavy snow to Colorado, Texas, Oklahoma, Louisiana, and Mississippi.
Snowfall reports are from NWS cooperative weather observers:
11.0 inches at Denver City (Yoakum County), 9.0 inches at Post (Garza County), 8.0 inches at Tahoka (Lynn County), 7.6 inches at Lubbock International Airport (Lubbock County), 7.0 inches at Plains (Yoakum County), 7.0 inches at Jayton (Kent County), 7.0 inches at Crosbyton (Crosby County), 7.0 inches at Spur (Dickens County), 7.0 inches at Brownfield (Terry County), 7.0 inches at White River Lake (Crosby County), 6.0 inches at Ropesville (Hockley County), 5.3 inches at Levelland (Hockley County), 5.0 inches at Matador (Motley County), 5.0 inches at Floydada (Floyd County), 5.0 inches at Aspermont (Stonewall County), 4.0 inches at Guthrie (King County), 4.0 inches at Silverton (Briscoe County), 4.0 inches at Turkey (Hall County), 3.9 inches at Shallowater (Lubbock County), 3.5 inches at Vigo Park (Swisher County), 3.0 inches at Levelland (Lamb County), 3.0 inches at Hart (Castro County), 3.0 inches at Olton (Lamb County), 2.5 inches at Muleshoe (Bailey County), 2.5 inches at Dimmitt (Castro County), 2.5 inches at Friona (Parmer County), 2.5 inches at Tulia (Swisher County), 1.9 inches at Plainview (Hale County), 1.5 inches at Tell (Childress County), and 1.0 inch at Childress (Childress County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 9, 5:13 PM CST, 4 hours 47 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 513 PM CST Sat Jan 9 2021 .AVIATION... Conditions will continue to bounce between IFR and MVFR this evening at all TAF sites. An approaching upper level storm system has begun to draw moisture into the area creating dense fog near KLBB. This same system will bring snowfall to all TAF sites beginning late tonight or early Sunday morning. The heaviest snow and lowest flight conditions will likely be within 10Z through 16Z at KLBB and KPVW. Aircraft icing will also be an issue for the duration of the storm. && .PREV DISCUSSION... /issued 416 PM CST Sat Jan 9 2021/ UPDATE... Quick update to the forecast to include dense freezing fog for portions of the southern South Plains and portions of the central and southern Rolling Plains. As moisture ahead of our impending winter storm is being pulled into the region ceilings and visibilities have begun to fall. A freezing fog advisory has been issued until 6 AM CST. && .LUB WATCHES/WARNINGS/ADVISORIES... Freezing Fog Advisory until 6 AM CST Sunday for TXZ030-031- 033>037-039>043. Winter Storm Warning until 6 PM CST Sunday for TXZ027>031- 033>044. Winter Weather Advisory until 6 PM CST Sunday for TXZ021>026-032. && 99/99/28
Hazardous Weather Outlook National Weather Service Lubbock TX 414 PM CST Sat Jan 9 2021 TXZ021>044-102215- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 414 PM CST Sat Jan 9 2021 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Tonight. A Freezing Fog Advisory is in effect for the southern South Plains and portions of the central and southern Rolling Plains through 6 AM for areas of dense freezing fog. A significant winter storm will begin to bring snow to the area tonight with accumulating snows spreading from west to east. A Winter Storm Watch remains in effect for tonight and Sunday. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Widespread snowfall amounts of 4 to 7 inches are expected across the South Plains and Rolling Plains primarily during the Sunday morning hours. Isolated snowfall amounts up to 9 inches will be possible. A Winter Storm Warning is in effect through 6 pm Sunday for these areas. Total snowfall of 1 to 3 inches is expected across the extreme southern Texas Panhandle. A Winter Weather Advisory is in effect for this area.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
455 PM CST SAT JAN 09 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM DENSE FOG WOODROW 33.45N 101.84W
01/09/2021 E0.25 MILE LUBBOCK TX PUBLIC
&&
EVENT NUMBER LUB2100028
MLPThe national radar mosaic for the moment the first event began.
16 winter storm, 8 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, January 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930716, 930717, 930718, 930728, 930729, 930730, 930731, 930712, 930713, 930714, 930715, 930732, 930733, 930719, 930720, 930721, 930724, 930725, 930726, 930727, 930722, 930723, 930734, 930735.